Minnesota, 2014

Hail and Damaging Winds in Minnesota, August 18, 2014

August 18, 2014 · NWS ARX · 5 events in 2 counties and zones

Thunderstorms developed along a stationary front during the late afternoon hours of August 18th across southeast Minnesota. These storms blew down some power lines and trees in the city of Winona (Winona County) and dropped golf ball sized hail north of Genoa (Olmsted County) that damaged vehicles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed along a stationary front during the late afternoon hours of August 18th across southeast Minnesota. These storms blew down some power lines and trees in the city of Winona (Winona County) and dropped golf ball sized hail north of Genoa (Olmsted County) that damaged vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 18, 5:10 PM CST, 35 minutes earlier.

Area forecast discussion, Aug 18, 5:10 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
610 PM CDT MON AUG 18 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 315 PM CDT MON AUG 18 2014

FORECAST FOCUS IS ON RAIN TONIGHT AS UPPER SHORT WAVE PASSES
THROUGH THE REGION WITH A WARM AND HUMID AIRMASS IN PLACE. A
CLOSED LOW CUTS OFF OVER THE GREAT LAKES AS THIS WAVE ROUNDS THE
BASE OF THE LONG WAVE TROUGH. WITH WEAKER IMPULSES CIRCULATING
AROUND THE LOW...RAIN CHANCES LINGER INTO TUESDAY AS WELL.

19Z MESOANALYSIS SHOWS UPPER WAVE SPINNING INTO NORTHWEST MN...
HEADING SOUTHEAST. PLUME OF 70+ LOW LEVEL DEWPOINTS FROM EASTERN
IA UP INTO WESTERN WI AHEAD OF THE APPROACHING WAVE. ACTIVE
CONVECTION ONGOING FROM WEST CENTRAL INTO NORTHEAST WI...AND NEW
ACTIVITY GOING UP OVER NORTHEAST IA AND SOUTHEAST MN. ANTICIPATE
SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT...WITH PERHAPS A BREAK
FOR A TIME EARLY THIS EVENING AFTER THIS FIRST INITIAL BAND.
PRECIPITABLE WATER SOMEWHAT ELEVATED AND WARM CLOUD DEPTH 3500+
METERS. ANY STORMS WILL BE PRODUCING HEAVY DOWNPOURS. DCAPE
SUGGESTS WIND POTENTIAL AS WELL.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 315 PM CDT MON AUG 18 2014

UPPER LEVEL LOW OVER THE GREAT LAKES SHIFTS EAST ON WEDNESDAY AS
UPPER RIDGING BUILDS INTO THE UPPER MIDWEST. A PATTERN SHIFT TO
MORE SOUTHWEST FLOW TAKES PLACE MID-WEEK WITH A LONG WAVE TROUGH
ESTABLISHING ITSELF OVER THE WESTERN CONUS. EVENTUAL RAIN CHANCES
LATER THIS WEEK...AND THE DEGREE OF WARMING...ARE TIED TO HOW THE
SHORT WAVE TROUGH ENERGY EJECTS NORTHEAST TOWARD OUR REGION.
MEDIUM RANGE MODELS DO SHOW SOME DIFFERENCES IN TIMING OF THESE
IMPULSES...SO CONFIDENCE NOT HIGH. BUT IT DOES APPEAR THE OVERALL
TREND OF WARM AND HUMID CONDITIONS WILL COME TO FRUITION. IT HAS
BEEN DRY LATELY...BUT THESE STORMS ONCE AGAIN LOOK TO HAVE
INGREDIENTS FOR HEAVY RAIN POTENTIAL. THIS WILL HAVE TO BE
MONITORED AS WE START TO ACCUMULATE SOME RAINFALL ON OUR RECENTLY
DRY SOILS...WILL A FLOOD WATCH EVENTUALLY BE NECESSARY?

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 610 PM CDT MON AUG 18 2014

FIRST ROUND OF AFTERNOON CONVECTION EXPECTED TO PAST BOTH TAF
SITES BY 00Z. HOWEVER...THE NEXT ROUND ALREADY TAKING SHAPE ACROSS
SOUTH CENTRAL MINNESOTA AHEAD OF THE NEXT SHORT WAVE TROUGH. THE
18.21Z HRRR SEEMS TO HAVE A GOOD HANDLE ON BOTH OF THESE ROUNDS OF
CONVECTION BRINGING THE NEXT ROUND THROUGH BOTH TAF SITES THIS
EVENING. WILL INCLUDE A TWO HOUR TEMPO GROUP FOR THUNDER WITH MVFR
CONDITIONS. ONCE THIS GOES THROUGH...IT APPEARS THE WIND
SHIFT/COLD FRONT SHOULD COME THROUGH SHORTLY AFTER SWINGING THE
WINDS AROUND TO THE WEST. THE 18.18Z NAM SUGGESTS THAT THERE WILL
BE A DECENT WEST TO NORTHWEST WIND BETWEEN 5 AND 10 KNOTS WITH
WINDS OF 15 TO 20 KNOTS JUST ABOVE THE SURFACE. WHILE THE NAM
WANTS TO SATURATE THE SURFACE AND PRODUCE SOME FOG AND LOW
CEILINGS...CONCERNED THAT THIS MAY BE TOO MUCH WIND FOR THE FOG TO
FORM AND POSSIBLY THE CEILINGS AS WELL. FOR NOW WILL MAINTAIN SOME
CONTINUITY WITH PREVIOUS FORECASTS AND SHOW PREVAILING MVFR
CONDITIONS WITH THE POSSIBILITY OF IFR. ANY FOG AND LOW CEILINGS
THAT DO FORM SHOULD DISSIPATE BY MID MORNING TUESDAY AS THE
SURFACE WINDS INCREASE TO AROUND 10 KNOTS WITH SCATTERED TO SOME
BROKEN VFR CLOUDS EXPECTED FOR THE REMAINDER OF THE DAY.

&&

.HYDROLOGY...
ISSUED AT 315 PM CDT MON AUG 18 2014

SO FAR IN AUGUST...OVERALL IT HAS BEEN QUITE DRY WITH MUCH OF THE
AREA ADDED TO THE ABNORMALLY DRY CATEGORY PER THE DROUGHT MONITOR.
BUT AS WE SAW LAST NIGHT...SLOW MOVING STORMS PRODUCING TORRENTIAL
DOWNPOURS CAN RESULT IN SOME LOCALIZED FLOODING ISSUES. ONCE AGAIN
TONIGHT...WARM CLOUD DEPTH AND ELEVATED PRECIPITABLE WATER
AMOUNTS POINT TO HEAVY RAINFALL POTENTIAL. THIS TREND LOOKS TO
CONTINUE THROUGH MUCH OF THE WEEK AS WELL. DRY CONDITIONS
INITIALLY WILL ALLOW FOR MUCH OF THIS WATER TO BE UTILIZED BY THE
SOIL AND REPLENISHING STORAGE AREAS. BUT WE WILL HAVE TO MONITOR
THE RAINFALL OVER THE COMING DAYS AND PERHAPS CONSIDER THE NEED
FOR A FLOOD WATCH FOR AREAS THAT SEE REPEATED RAINFALL.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...MW
LONG TERM...MW
AVIATION...04
HYDROLOGY...MW
Hazardous weather outlook, Aug 18, 3:15 AM CST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
415 AM CDT MON AUG 18 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
415 AM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING...
DIMINISHING AFTER MIDNIGHT. PLAN ON THE STRONGEST AND MOST
WIDESPREAD THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH
COULD RESULT IN LOCALIZED FLOODING...ESPECIALLY IN URBAN AREAS. IN
ADDITION...A FEW STORMS ALONG AND SOUTH OF INTERSTATE 90 COULD
PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS CONTINUES INTO TUESDAY WITH LIGHTNING
THE MAIN HAZARD.

AREAS OF FOG COULD DEVELOP WEDNESDAY MORNING...REDUCING
VISIBILITIES TO AS LOW AS 1/4 MILE IN SPOTS.

MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THE
WEEKEND. IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL
WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH WEDNESDAY.
HOWEVER...WITH THE POTENTIAL FOR ISOLATED SEVERE WEATHER...ANY
FLOODING...RAINFALL AMOUNTS AND WIND REPORTS FROM THE STORMS WOULD
BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ

In the hours before

Local storm report, Aug 18, 4:00 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
500 PM CDT MON AUG 18 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     3 SE LOCUST             43.38N 91.69W
08/18/2014  E50 MPH          WINNESHIEK         IA   PUBLIC

            ALSO NICKEL SIZED HAIL.

&&
Local storm report, Aug 18, 4:40 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
540 PM CDT MON AUG 18 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 NE WAUKON             43.31N 91.42W
08/18/2014  E0.75 INCH       ALLAMAKEE          IA   PUBLIC

&&
Local storm report, Aug 18, 5:10 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
610 PM CDT MON AUG 18 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             4 ESE DECORAH           43.28N 91.71W
08/18/2014  E1.75 INCH       WINNESHIEK         IA   PUBLIC

            SHREDDED LEAVES FROM HAIL.

&&
Local storm report, Aug 18, 5:13 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
613 PM CDT MON AUG 18 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             5 ESE DECORAH           43.29N 91.70W
08/18/2014  E1.25 INCH       WINNESHIEK         IA   PUBLIC

&&
Local storm report, Aug 18, 5:36 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
636 PM CDT MON AUG 18 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             ADAMS                   43.96N 89.82W
08/18/2014  M0.50 INCH       ADAMS              WI   TRAINED SPOTTER

&&

ZT
Special weather statement, Aug 18, 5:42 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
642 PM CDT MON AUG 18 2014

IAZ008>011-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
053>055-190145-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-WABASHA-DODGE-OLMSTED-WINONA-
MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-
INCLUDING THE CITIES OF...DECORAH...WAUKON...ROCHESTER...WINONA...
AUSTIN...MEDFORD...NEILLSVILLE...BLACK RIVER FALLS...LA CROSSE...
SPARTA/TOMAH...MAUSTON...VIROQUA...PRAIRIE DU CHIEN...
RICHLAND CENTER
642 PM CDT MON AUG 18 2014

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...

THROUGH 9 PM...SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE
FOUND ACROSS WESTERN WISCONSIN...SOUTHEAST MINNESOTA...AND PARTS
OF NORTHEAST IOWA. A FEW OF THESE STORMS MAY PRODUCE UP TO
QUARTER SIZE HAIL AND DAMAGING WIND GUSTS UP TO 60 MPH. HOURLY
RAINFALL RATES UP TO AN INCH AN HOUR MAY CAUSE SOME LOCALIZED
URBAN FLOODING.

BOYNE

The radar

The La Crosse radar (KARX), 44 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Winona

When
August 18, 5:45 PM CST
Where
Winona County, 0.69 mi S of Winona
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
44.040, -91.650

Power lines and some trees were blown down hear Huff Street and U.S. Highway 61 in the city of Winona.

Hail, Olmsted

When
August 18, 6:47 PM CST
Where
Olmsted County, 4.4 mi NNW of Genoa
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
44.180, -92.650

Quarter sized hail fell north of Genoa.

Hail, Olmsted

When
August 18, 6:49 PM CST to 6:54 PM CST
Where
Olmsted County, 5.23 mi NNW of Genoa
Measured
1.25 in hail
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
44.190, -92.660

Golf ball sized hail fell north of Genoa that damaged vehicles.

Thunderstorm Wind, Olmsted

When
August 18, 7:50 PM CST
Where
Olmsted County, 0.69 mi N of Eyota
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.990, -92.230

A 60 mph wind gust occurred in Eyota.

Thunderstorm Wind, Winona

When
August 18, 8:36 PM CST
Where
Winona County, 1.47 mi NNW of Dresbach
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
43.900, -91.340

Trees were blown down with at least one landing on a house near Dakota. The tree also took down a power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535213, 535215, 535214, 535216, 535217.